Winter Storm, Alcona
- When
- February 24, 5:00 PM EST to February 25, 9:00 AM EST
- Where
- Alcona forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.712, -83.344 (the zone’s center; the record gives no point)
Strong low pressure would move from the lower Mississippi Valley into the eastern Great Lakes. Heavy snow fell to the west of the storm track, impacting northeast lower Michigan.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Strong low pressure would move from the lower Mississippi Valley into the eastern Great Lakes. Heavy snow fell to the west of the storm track, impacting northeast lower Michigan. Six to twelve inch snowfall amounts were common east of I-75, with the highest amounts near the communities of Presque Isle and Cathro. Shifty, gusting winds accompanied the storm, resulting the near-blizzard conditions at times along the Lake Huron coastline.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 24, 3:49 PM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
349 PM EST WED FEB 24 2016
.NEAR TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 346 PM EST WED FEB 24 2016
HIGH IMPACT WEATHER POTENTIAL: HEAVY SNOW AND BLOWING SNOW
THROUGH TONIGHT.
PATTERN SYNOPSIS/ANTICIPATED EVOLUTION: FULLY MATURE CYCLONE
(IMPRESSIVE INDEED ON WATER VAPOR IMAGERY) CONTINUES TO SLOWLY
ROTATE NORTH ACROSS THE OHIO VALLEY. SUB 990MB SURFACE REFLECTION
MOVING NORTHEAST ACROSS SOUTHERN OHIO...AND PER 2 HOUR PRESSURE FALL
ANALYSIS...SHOULD CONTINUE TO DO SO. WELL ORGANIZED
DEFORMATION/TROWEL DRIVEN PRECIPITATION SHIELD PIVOTING SLOWLY NORTH
THROUGH THE SOUTHERN AND CENTRAL LAKES. NICE BANDING ENHANCEMENT
EMBEDDED WITHIN THIS BROADER AXIS...EVIDENT OF FAIRLY TRANSIENT FGEN
FORCING. ABOVE SHOULD CONTINUE TO ADVANCE NORTHEAST...GRADUALLY
ADVANCING THROUGH MUCH OF OUR AREA TONIGHT.
PRIMARY FORECAST CONCERNS/CHALLENGES: SNOW AMOUNTS...WIND
GUSTS...AND ASSOCIATED HEADLINE DECISIONS.
DETAILS: AS MENTIONED...DEEP LAYER FORCING AND ATTENDANT SNOW WILL
CONTINUE TO SPREAD NORTH THROUGH THE REMAINDER OF THIS AFTERNOON AND
EVENING. IT WILL BE A SLOW PROCESS AS ONE GOES FURTHER NORTH TO
COMPLETE SATURATION...AS EVIDENT BY UPPER TEENS DEW POINTS
CONTINUING TO FEED BACK SOUTHWEST INTO NORTHERN LOWER MICHIGAN.
STILL A TOUGH FORECAST...WITH EVERYTHING HINGING ON PLACEMENT OF
BETTER FGEN BANDING AND SUBSEQUENT AGEOSTROPHIC CIRCULATION.
COMBINATION OF DOWNWARD BRANCH AND DRY LOWER LEVEL ENVIRONMENT WILL
LIKELY FORCE A VERY SHARP GRADIENT WITH SNOW ACCUMULATIONS. OVERALL
TRENDS IN HIGH RES GUIDANCE CONTINUES TO SLOWLY PUSH THIS
DELINEATION FURTHER EAST...WITH SOME PROGS NOW SUGGESTING AREAS WEST
OF US-131 WILL EXPERIENCE LITTLE SNOW AT ALL. PER RADAR TRENDS...
FEEL THIS MAY BE A TOUCH TOO CONSERVATIVE...AND CONTINUE TO EXPECT
AT LEAST SOME ACCUMULATING SNOW TO THE LAKE MICHIGAN COASTLINE.
STILL...DEFINITELY SOMETHING THE AFTERNOON CREW WILL NEED TO
MONITOR. SNOW AMOUNTS WILL INCREASE FURTHER EAST...WITH THAT SAME
HIGH RES GUIDANCE PINPOINTING A MAX LOWER LEVEL CONVERGENCE BULLSEYE
TUCKED NICELY UNDER DEEPEST MID AND UPPER LEVEL FORCING OVER
NORTHEAST LOWER MICHIGAN. EXPECT SNOWFALL RATES UP TO AN INCH PER
HOUR IN NORTHEAST LOWER AT TIMES THROUGH THIS EVENING...ALTHOUGH DO
EXPECT THESE RATES TO REMAIN TRANSIENT. AS FOR EASTERN
UPPER...SIMPLY TOO MUCH DRY AIR AND TOO REMOVED FROM FORCING FOR
ANYTHING SIGNFICANT...ALTHOUGH COULD SEE A BIT OF ACCUMULATION OVER
THE FAR SOUTHEAST. SNOWFALL RATES FOR ALL AREAS WILL TAPER OFF
OVERNIGHT AS FORCING BEGINS TO SHEAR OFF TO THE EAST.
OTHER STORY WITH THIS SYSTEM WILL BE VERY GUSTY WINDS AS PRESSURE
GRADIENT CONTINUES TO RAMP UP. ALREADY SEEING WIDESPREAD 20 TO 30
MPH WIND GUSTS...AND EXPECT THESE TO ONLY SLOWLY INCREASE FURTHER
THROUGH TONIGHT. DESPITE WHAT SHOULD BE A SOMEWHAT "WETTER" SNOW
(STANDARD SYNOPTIC SNOW RATIOS OF 13-10 TO 1)...THESE WINDS SHOULD
BE MORE THAN ENOUGH TO PRODUCE WIDESPREAD BLOWING AND DRIFTING
SNOW...ESPECIALLY ACROSS EXPOSED AREAS AND ALONG THE LAKE HURON
SHORELINE.
AS FOR HEADLINES: WILL SIMPLY RIDE WITH THOSE INHERITED. BIGGEST
CONCERN IS WITH ADVISORIES THAT STRETCH ACROSS THOSE COUNTIES
BORDERING LAKE MICHIGAN GIVEN POSSIBILITY OF LITTLE SNOW MAKING IT
THAT FAR WEST. GIVEN WINDS...HOWEVER...IT DEFINITELY WOULD NOT TAKE
MUCH SNOW TO PRODUCE SOME LOCALLY VERY HAZARDOUS DRIVING CONDITIONS.
AS FOR THE WARNING AREA...WHILE SNOW AMOUNTS MAY NOT REACH SPECIFIC
CRITERIA ACROSS THE ENTIRE WARNED AREA...COMBINATION OF SNOWFALL
RATES AND BLOWING/DRIFTING SNOW DEFINITELY MAKES THIS HEADLINE
WARRANTED.
&&
.SHORT TERM...(THURSDAY THROUGH SATURDAY)
ISSUED AT 346 PM EST WED FEB 24 2016
HIGH IMPACT WEATHER: NONE.
PATTERN EVOLUTION:
WE'LL BE SAYING GOODBYE TO THE STRONG STORM SYSTEM THURSDAY. THE SFC
LOW PRESSURE WILL BE PUNCHING UP THROUGH NEW ENGLAND WITH MOST OF
THE SYSTEM'S FORCING ALREADY EAST OF US. THAT SAID...WE DO STILL
HAVE SOME WRAP AROUND WEAK WAA/DEFORMATION/DEEP MOISTURE FOR THE
MORNING HOURS. THEN...STRONG COLD ADVECTION ENSUES WITH GROWING
INSTABILITY IN A DRYING ATMOSPHERE. AN APPARENTLY INSIGNIFICANT MID
LEVEL TROUGH ARRIVES THURSDAY EVENING...ORIGINATING WELL UP INTO
CANADA WITH LIMITED MOISTURE WITH IT. MOISTURE REMAINS MORE ON THE
SCANT SIDE OF THINGS INTO FRIDAY WHILE WE CONTINUE TO BECOME MORE
UNSTABLE OVER THE LAKES. ANOTHER CLIPPER/WAVE ARRIVES FRIDAY
AFTERNOON/NIGHT WITH THE SFC LOW PRESSURE AND DEEPEST OF MOISTURE
CROSSING ONTARIO LATER FRIDAY NIGHT INTO SATURDAY...WHILE THE SYSTEM
WAA ERODES THE OVERLAKE INSTABILITY.
ASSOCIATED WEATHER:
THURSDAY: DEFORMATION LIGHT SNOWS WILL BE ONGOING INTO MID MORNING
THURSDAY WITH WINDS SHIFTING OUT OF THE NW GUSTING 30 TO 35 MPH.
CONDITIONS ARE LIKELY TO STILL BE VERY HAZARDOUS WITH STILL SOME
EARLY MORNING PERIODIC POOR VISIBILITY. STRONG COLD ADVECTION WILL
BE SENDING TEMPERATURES DOWN...OR MAYBE HOLDING IN THE MIDDLE 20S.
SNOWFALL WILL ACTUALLY END FOR WELL INTO THE AFTERNOON BEFORE
INSTABILITY DEEPENS OVER THE LAKES THURSDAY EVENING/NIGHT. WE CAN
MAYBE SEE SOME FLURRIES LATE THURSDAY AFTERNOON...BUT LIGHT SNOW
SHOWERS BECOME MOST LIKELY THURSDAY NIGHT WITH INVERSION HEIGHTS
STRUGGLING TO 5KFT. COULD SEE AROUND AN INCH OF SNOW IN THE NNW/NW
SNOWBELTS WITH WIND SPEEDS COMING DOWN WITH TIME. NOT EXPECTING MUCH
IN THE WAY OF BLOWING SNOW CONCERNS. THE INCOMING MID LEVEL TROUGH
WILL HAVE NO ENHANCEMENT ON THE LAKE EFFECT WITH SO MUCH DRY AIR IN
THE MID LEVELS.
FRIDAY: SAME SITUATION. H8 TEMPS STILL COLD (-16C) AND CONTINUING TO
PRODUCE SOME LIGHT LAKE EFFECT SNOWS INTO AT LEAST THE MORNING
HOURS. THE ONSET OF DEEPER MOISTURE WITH THE NEXT CLIPPER STILL DOES
NOT LOOK TO ENHANCE ANYTHING DUE TO DRY MID LEVELS. PLUS...BY THE
AFTERNOON HOURS...THE CLIPPERS WARM FRONT STARTS PRESSING INTO THE
REGION AND WE BEGIN LOSING THE OVERLAKE INSTABILITY. FRIDAY NIGHT
WILL SEE A CONTINUATION OF LOW LEVEL WARMING WITH TOTAL LOSS OF
OVERLAKE INSTABILITY. WHILE FORCING INCREASES THROUGH LATE AT
NIGHT...THE DEEPER MOISTURE AND ACTUAL SFC LOW/COLD FRONT/LOW LEVEL
CONVERGENCE IS DEFINITELY TO THE NORTH OF US...AND WE WILL LIKELY
REMAIN PRECIPITATION-FREE.
SATURDAY: WHILE THE SFC LOW LIFTS NE FROM ONTARIO...THE COLD FRONT
DOES SAG DOWN CLOSE TO EASTERN UPPER. THERE IS A LOW CHANCE FOR
SOME LIGHT SNOW ALONG AND BEHIND THE FRONT. MUCH DRIER AIR AND NO
OVERLAKE INSTABILITY SOUTH OF THE FRONT...PRIMARILY ACROSS NRN
LOWER...AND THUS...NO CHANCE OF PRECIPITATION.
TEMPERATURES GENERALLY REACHING THE MIDDLE 20S THURSDAY AND FRIDAY
WITH MUCH MORE MILD READINGS FOR SATURDAY...GENERALLY 35 TO 40F.
&&
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 346 PM EST WED FEB 24 2016
A WEAK BOUNDARY OVER NORTHERN MICHIGAN WILL BRING LIGHT SYNOPTIC
SNOWS OVER EASTERN UPPER AND THE TIP OF THE MITT THROUGH
SUNDAY...AHEAD OF THE NEXT APPROACHING SYSTEM. ANOTHER CLIPPER
SYSTEM WILL BEGIN TO IMPACT NORTHERN MICHIGAN LATE SUNDAY
NIGHT...WITH LIGHT TO MODERATE SNOW ACCUMULATIONS POSSIBLE THROUGH
TUESDAY AS A WEAK BOUNDARY LAYER WILL SET UP ONCE AGAIN ACROSS
NORTHERN MICHIGAN FROM THE AFOREMENTIONED LOW PRESSURE SYSTEM. HIGH
PRESSURE WILL BUILD INTO THE GREAT LAKES REGION LATE
TUESDAY...PROVIDING PRECIPITATION-FREE WEATHER THROUGH WEDNESDAY.
ANOTHER POTENTIAL STRONG STORM SYSTEM WILL IMPACT NORTHERN MICHIGAN
MID-WEEK.
DAYTIME TEMPERATURES WILL BE IN THE UPPER 20S TO MID 30S. LOW
TEMPERATURES WILL DROP INTO THE TEENS THROUGH THE EXTENDED FORECAST
PERIOD.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1245 PM EST WED FEB 24 2016
WINTER STORM AND ATTENDANT AREA OF SNOW/VERY GUSTY WINDS CONTINUES
TO SPREAD NORTH...AND WILL CONTINUE TO DO SO FOR THE REMAINDER OF
THE AFTERNOON AND TONIGHT. PER TRENDS AND OBSERVATIONS...APPEARS
HIGHEST IMPACT WILL BE AT KAPN...WHERE A SEVERAL HOUR PERIOD LATER
THIS AFTERNOON AND TONIGHT WILL BRING VERY LOW IFR CONDITIONS
WITH SUB 1 MILE VIS AND VERY RESTRICTED CIGS. MUCH LOWER
CONFIDENCE FORECAST FOR THE OTHER THREE SITES...WITH POTENTIAL
BETTER SNOWS MAY NEVER REACH THE NORTHWEST LOWER COASTLINE. HAVE
KEPT THINGS MORE PESSIMISTIC FOR NOW...FULLY REALIZING AMENDMENTS
MAY BE NEEDED. GUSTY WINDS A GIVEN AT ALL SITES...WITH GUSTS
EXCEEDING 30 MPH LATER THIS AFTERNOON RIGHT THROUGH THURSDAY
MORNING.
SNOW TO LIQUID RATIOS WILL RUN A BIT ON THE LOW SIDE...AVERAGING
10 TO 1 FOR ALPENA...AND SOMEWHAT HIGHER FOR THE OTHER LOCATIONS
(IF IT EVEN SNOWS AT ALL).
&&
.MARINE...
ISSUED AT 346 PM EST WED FEB 24 2016
STRONG STORM SYSTEM WILL LIFT THROUGH THE EASTERN GREAT LAKES
TONIGHT AND NORTH OF NEW ENGLAND THURSDAY. A TIGHT PRESSURE GRADIENT
WILL HOLD ACROSS OUR NEARSHORE WATERS THROUGH TOMORROW WITH GALE
FORCE GUSTS IN ALL AREAS. GALE GUSTS CONTINUE INTO THURSDAY NIGHT
ACROSS LAKE HURON. SUB ADVISORY WINDS EXPECTED FRIDAY...ONLY TO COME
BACK AGAIN FRIDAY NIGHT THROUGH SATURDAY.
EXPECTED SNOWS TO IMPACT PRIMARILY LAKE HURON THROUGH THURSDAY
MORNING WITH THE STRONG WINDS RESULTING IN BLOWING SNOW AND PERIODIC
POOR VISIBILITY.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL 4 PM EST THURSDAY FOR MIZ018-023-024-
028>030-033>036-041-042.
WINTER WEATHER ADVISORY UNTIL 4 PM EST THURSDAY FOR MIZ016-017-
019>022-025>027-031-032.
LH...GALE WARNING UNTIL 5 AM EST FRIDAY FOR LHZ347>349.
GALE WARNING UNTIL 1 PM EST THURSDAY FOR LHZ345-346.
LM...GALE WARNING UNTIL 5 AM EST FRIDAY FOR LMZ323-342-344>346.
GALE WARNING UNTIL 1 PM EST THURSDAY FOR LMZ341.
LS...NONE.
&&
NEAR TERM...MSB
SHORT TERM...DICKSON
LONG TERM...TJL
AVIATION...MSB
MARINE...DICKSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 438 PM EST WED FEB 24 2016 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-252145- STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 438 PM EST WED FEB 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT. SNOW WILL CONTINUE TO OVERSPREAD MUCH OF NORTHERN LOWER MICHIGAN TONIGHT...BECOMING HEAVY AT TIMES...PARTICULARLY ACROSS NORTHEAST LOWER MICHIGAN. GUSTY WINDS WILL RESULT IN AREA OF BLOWING AND DRIFTING SNOW...ESPECIALLY ACROSS EXPOSED AREAS. PLEASE SEE THE LATEST WINTER WEATHER WARNINGS AND ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. GUSTY WINDS WILL CONTINUE TO RESULT IN AREAS OF BLOWING AND DRIFTING SNOW THURSDAY MORNING...ESPECIALLY ACROSS NORTHEAST LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AT ANYTIME TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS: ONLINE: WEATHER.GOV/GAYLORD FACEBOOK: FACEBOOK.COM/NWSGAYLORD TWITTER: TWITTER.COM/NWSGAYLORD && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD. MSB
The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621910, 621912, 621913, 621915, 621916, 621917, 621918, 621919, 621920, 621921.